- Reviewed by Christopher P. Cannon, MD, Editor in Chief, Harvard Heart Letter; Editorial Advisory Board Member, Harvard Health Publishing
High blood pressure (what doctors call hypertension) usually affects all the body's arteries, the vessels that carry blood from the heart to the rest of the body. But a separate condition, known as pulmonary hypertension, causes abnormally high blood pressure in the arteries that carry blood from the right side of the heart to the lungs (see illustration). This serious condition has many possible causes, including a range of diseases and underlying conditions, as well as genetic mutations and exposure to certain drugs. Pulmonary hypertension and classic hypertension can occur together in the same person, but the two conditions are not related.
While there's no cure for pulmonary hypertension, various treatments can ease symptoms and slow the progression of the disease. Earlier this year, researchers reported promising results with an experimental drug called sotatercept in people with pulmonary arterial hypertension (PAH), one of the five main types of pulmonary hypertension (see "Types of pulmonary hypertension").
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
About the Author
Julie Corliss, Executive Editor, Harvard Heart Letter
About the Reviewer
Christopher P. Cannon, MD, Editor in Chief, Harvard Heart Letter; Editorial Advisory Board Member, Harvard Health Publishing
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.